A YOUNG woman has been left with the skin on her face and body flaking off – an ironic side effect of her treatment FOR eczema.
Megan Crome says she got hooked on steroid medication creams when she was just seven-years-old.
But her skin has been so ravaged by using them that showering feels like being rained on by metal nails.
The 26-year-old is now urging the NHS to officially recognise the life-ruining condition.
Creams and ointments for eczema come in various strengths, and must be prescribed by a doctor.
But some people’s skin reacts badly to them – both while using them or when they stop – which can induce a condition called Topical Steroid Addiction.
READ MORE on Skin Problems
I got addicted to sunbeds to clear eczema but was left battling killer cancer
I was bed-bound after ditching eczema steroids, my skin was oozing & cracked
TSA is not recognised as an official condition by the NHS.
Digital content executive Megan said: “It ruined me in so many other ways than my skin.
“I couldn’t eat certain foods, I was anxious all the time, I was sick all the time.
“All of this has gone away since I stopped using steroid creams.
Most read in Fabulous
AN ABSOLUTE GEM
My Pandora rings were looking rough…a 5p hack made them as sparkly as new
AN ABSOLUTE GEM
Woman shares hack to make your waist look snatched in ANY dress with a hair tie
I'm an ex-TK Maxx worker & there’s secret ways to know you've bagged a bargain
Moms judge me when they find out my baby was in his own room at 10 weeks
“I had no choice but to go through withdrawal.”
Megan, of East London, was first prescribed a steroid cream at seven years old to treat small patches of eczema on the backs of her knees.
Fast forward almost 20 years, her face is covered in scabs and her body is ransacked with extreme dryness and cracks from religiously applying the creams.
She said once her face once looked “swollen like a balloon” before.
Megan’s eczema peaked during her GCSEs – which she puts down to stress – and prompted doctors to prescribe her a number of creams.
She was progressively given stronger creams as the years went on, which sparked her skin’s addiction to them.
However, doctors would not take Megan seriously when she raised the alarm on TSA.
She said: “I remember one time, I didn’t have the mental strength to speak to the doctor’s receptionist.
“Because I was so physically uncomfortable and scared by what was going on.
“My mum ended up taking over the call because I broke down on the phone.
“When the doctor phoned back, I told them, ‘I think I’m suffering from topical steroid addiction’.
“Instantly got told ‘no, it’s not that’.
“Every single time you speak to a doctor, they’ll want you to use steroid creams.
“I’ve had no support from doctors.”
Megan decided to take matters into her own hands and go cold turkey on the creams in February 2021 – a process known as topical steroid withdrawal.
Withdrawal symptoms typically include inflammation, cracked skin and skin shedding.
In cases like Megan’s, symptoms went as far as oozing, severe itching and scabbing.
I always knew in the back of my mind I would need to face up to my skin’s addiction to steroid creams one day.
She said: “It was the worst at night time.
“I was like someone was behind the scabs tickling me with a feather every time I was about to drop off to sleep – tickling me just enough to keep me awake.
“I could never satisfy the itch because they were such thick scabs.
“Sometimes, I did scratch in my sleep and it was horrific because I would rip all the scabs off and have this horrible, red raw skin underneath.”
The lightbulb moment to go through withdrawal came when Megan had been researching TSA following three bouts of shingles in her face.
Her addiction to the creams meant she was more susceptible to other skin conditions, even experiencing a number of unknown infections on her cheeks.
She was in a number of Facebook groups where people shared their experiences using and weaning themselves off steroid creams.
Looking back, Megan hails these as the most useful tools she had when trying to navigate her skin’s addiction.
What are the most common signs of eczema?
ECZEMA is a skin condition that causes dry and irritated skin.
One expert said the key to treating eczema is to moisturise.
Speaking to The Sun, Dr Jennifer Crawley, dermatologist and Childs Farm consultant highlighted the key signs to look out for.
- Itchy skin
- Dry, sensitive skin
- Inflamed, discolored skin
- Rough, thickened or scaly patches of skin
- Oozing or crusting
- Areas of swelling
She added: "To prevent flare ups moisturise, moisturise, moisturise! Prevention is always the best method when it comes to skin sensitivity, so ensure you’re taking good care of yourself with a consistent and thorough skincare regimen.
“My top tip to combat dryness and areas of dry skin is to ensure you nourish and hydrate your skin with moisturiser. Pay special to the hands, but also the lips and feet.
"Also look out for products that have natural ingredients."
Geoff Graham, Co-Founder and Director of Grahams Natural Alternative added that during the colder months, skin can become more exposed to the elements.
He added that the increased use of hand sanitisers means people should make sure they are also moisturising their skin.
"Hand sanitisers, many of which are alcohol-based, can strip the skin of its natural oils, depleting the skins natural protective barrier, leaving hands feeling dry and sore.
"This can cause conditions such as eczema and dermatitis, and can cause already existing psoriasis to worsen."
He recommended oil-based products.
Megan said: “I always knew in the back of my mind I would need to face up to my skin’s addiction to steroid creams one day.
“I’d put it in my mind that I was committed to using steroids forever but then, my health just got smashed to smithereens.”
Megan now works around the clock to raise awareness about the condition on social media.
She describes her skin as a “work in progress” because it can take skin up to three years to fully recover from TSA.
But she hopes that by this time next year, her skin will be totally healed from its addiction.
Megan has dedicated her Tik Tok profile to educating people about topical steroid addiction and withdrawal.
The online community she is part of hopes their efforts will push the NHS into officially recognising their struggle.
Megan added: “If you are using steroids, just ask yourself: could you put the tube down?
“Could you go a week without it?
“Could you go a month without it?
Read More on The Sun
Harry Styles’ girlfriend Olivia Wilde is served custody papers ON STAGE by ex
Nasa’s Mars helicopter takes eerie pic that appears to show crashed UFO
“If the answer is no then you probably need to research Topical Steroid Addiction.
“It’s not to scare people – even though it is a scary condition – it’s just so people are aware.”
Source: Read Full Article